Alert archive / Massachusetts / Storm Watches in 2022

Storm Watch 4, NWS Boston/Norton, MA

February 15, 2022

NWS Boston/Norton, MA issued this storm watch at Feb 15, 2022, 2:49 PM EST. It took effect at Feb 17, 2022, 11:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 2:49 PM EST (19:49 UTC)
In effect from
Feb 17, 2022, 11:00 PM EST
Expired
Feb 16, 2022, 2:36 PM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this storm watch went out at Feb 15, 1:00 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 15, 1:00 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
100 PM EST Tue Feb 15 2022

.SYNOPSIS...

Low pressure south of Nova Scotia will continue to usher in
arctic air across southern New England on blustery northwest
winds through today. Temperatures begin to moderate Wednesday
afternoon with unseasonably mild conditions Thu into early
Friday. Potential for strong winds, heavy rain and perhaps a
rumble of thunder or two Thursday night which may linger into
Friday morning across SE New England. Drier, blustery and
turning much colder Friday afternoon with dry and seasonably
cold weather for next weekend weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1 PM Update...

Large high pressure system remains in control of our weather
this afternoon. This will continue to provide sunny skies, but
cold temperatures. Highs will mainly be in the upper 20s in most
locations. The increasing February sun angle may be enough to
push a few spots to 30 degrees. Winds generally less than 15
mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

Tonight

High pressure continues east overnight. Very light westerly winds
transition to southerly overnight. Strong radiational cooling and
fresh snow back over the eastern half of the state will support
another frigid morning with lows in the teens and single digits.

Tomorrow

Southerly flow begins to produce low-level WAA over southern
New England early tomorrow. This will result in an increase in
both temperatures and dewpoints. Warmer air overrunning the cold
air in place will result in increasing cloudiness throughout
the day. Not expecting any precipitation at this time as the
mid-levels are expected to remain fairly dry. High temperatures
will be considerably warmer tomorrow afternoon with high
temperatures climbing into the low-mid 40s. Tightening pressure
gradient in response to and advancing cold front will result in
winds increasing out of the south to 15-20 mph by mid-afternoon
with gusts from 20-25 mph.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Highlights...

* Breezy and well above normal temperatures on Thursday

* Thursday night into Friday brings rain, heavy at times, as well as
  strong wind gusts and the potential for some thunder.

* Breezy and cold on Friday then remaining dry and seasonable for
  the weekend, warming up next week.

Details...

Wednesday night and Thursday...

Prepare for some whiplash when it comes to low temperatures mid
week...from lows in the single digits Wednesday morning to lows in
the upper 30s to near 40 Thursday morning. This is thanks to warm
and moist return flow ahead of a mid level trough over the midwest.
Ahead of the surface low SW flow brings a surge in low/mid level
temps, to +5C at 850 mb, corresponding to highs in the upper 50s to
near 60 on Thursday. This anomalously warm airmass will be
accompanied by gusty winds on Thursday as the pressure gradient
tightens between a deep low over the Ohio Valley and a high over the
western Atlantic. Given warming surface temperatures the resultant
low level jet will mix down easily, bringing wind gusts of 30 to 40
mph during the afternoon. High clouds will lower and thicken through
the day as warm advection continues, but rain holds off.

Thursday night and Friday...

The main period of impactful weather for the extended forecast will
be Thursday night into early Friday with an extended period of heavy
rains and strong winds. This as the storm system over the Ohio
Valley lifts over the Great Lakes and its cold front approaches from
the west. As this happens the low level jet really intensifies, on
the order of 75 to 80 kts at 925 mb and 85 to 95 kt at 850 mb. Winds
of this magnitude are 4-5 standard deviations above normal for mid
February. This magnitude of anomaly combined with the fact that
guidance has consistently shown this for days gives us high
confidence that we'll be dealing with strong winds overnight. Model
soundings show a very weak inversion given low level warm advection,
and with ongoing heavy rain wind gusts of 50 to 60 mph or more could
easily be pulled to the surface. The best chance of damaging
winds will be over southeast MA. Moisture anomalies are also
extremely high, so expecting the forcing from the potent cold
front and strong low level jet to squeeze out 1 to 2 inches of
rain before things are said and done. Fortunately the axis of
heaviest rain will be rather transitory which will help to limit
flooding potential. The cold front slides through western MA
around daybreak; through eastern MA by midday. Behind the front
much colder and drier air moves in. Cold advection aloft means
good mixing and another day of gusty, brisk winds.

Saturday through Monday...

A mostly dry and seasonable weekend is followed by more dry weather
and warming temperatures to start the week. Saturday brings the only
chance of some light snow for the high elevations as a shortwave and
surface low passes to our north, but lack of moisture should keep
most locations dry. High pressure overhead Sunday will move east of
the region on Monday pulling up warm air from the south allowing
temperatures to moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

This afternoon and tonight...High Confidence. VFR with
diminishing west winds early this evening.

Wednesday...High Confidence. Mainly VFR with mid/high cloudiness
increasing, but we can not rule out some brief/marginal MVFR
ceilings during the afternoon. SSW winds increasing with gusts
of 20 to 30 knots developing by afternoon.

Wednesday night...Moderate Confidence. Pockets of MVFR ceilings
develop as the night wears along. However, there is uncertainty
on the areal coverage of the MVFR ceilings. SW winds of 10 to 20
knots with some higher gusts possible along the coast and in the
higher terrain.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday through Saturday/...

Thursday: VFR. Windy with local gusts up to 30 kt. Slight
chance RA.

Thursday Night: Mainly VFR, with local IFR possible. Strong
winds with gusts up to 55 kt. RA likely.

Friday: VFR. Strong winds with gusts up to 55 kt. Slight chance
RA.

Friday Night through Saturday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Marine

Today

Light to moderate freezing spray threat diminishes by mid-
morning. Westerly winds continue to weaken this afternoon as
high pressure builds over the coastal waters. 4-6 foot seas
persist over the outer waters through early afternoon at which
time SCA conditions will begin to fade.

Tonight

Winds continue to weaken overnight. This will support calm
conditions over all of the coastal waters through tomorrow morning.

Tomorrow

Winds gradually pick up out out of the south tomorrow morning. Gale
force wind gusts expected to develop over the outer waters east of
Cape Anne after noon. Gale warning in effect for this area. Gale
force wind gusts will also be possible for the outer waters
east of Cape Cod where a gale watch is in effect.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 8 ft.

Thursday: Strong winds with gusts up to 30 kt. Rough seas up to
9 ft. Slight chance of rain.

Thursday Night: Low risk for storm force winds with gusts up to
55 kt. Rough seas up to 16 ft. Chance of rain.

Friday: Low risk for storm force winds with gusts up to 55 kt.
Rough seas up to 17 ft. Chance of rain.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 12 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 8 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 1 PM Wednesday to 1 AM EST Thursday for
     ANZ250.
     Gale Watch from Wednesday afternoon through late Wednesday
     night for ANZ254.
     Small Craft Advisory until 7 PM EST this evening for ANZ254.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ255-
     256.

&&

SYNOPSIS...BW/RM
NEAR TERM...Frank
SHORT TERM...RM
LONG TERM...BW
AVIATION...Frank/BW
MARINE...BW/RM
Hazardous weather outlook, Feb 15, 4:14 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
414 AM EST Tue Feb 15 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-160915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
414 AM EST Tue Feb 15 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-255-256-160915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
414 AM EST Tue Feb 15 2022

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254-160915-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
414 AM EST Tue Feb 15 2022

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-160915-
Massachusetts Bay and Ipswich Bay-
414 AM EST Tue Feb 15 2022

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-160915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
414 AM EST Tue Feb 15 2022

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:57 AM ESTGale WatchBOX12 hr
Feb 15, 2:57 AM ESTGale WarningBOX36 hr
Feb 15, 2:40 PM ESTHigh Wind WatchBOXBarnstable, Bristol, Dukes, Essex, Middlesex, Nantucket and 4 more36 hr
Feb 15, 2:49 PM ESTSmall Craft AdvisoryBOX24 hr

Nearby

Storm Watches in Massachusetts, 2022Every storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.